Hail, Duplin
- When
- August 22, 4:00 PM EST
- Where
- Duplin County, 0.56 mi W of Calypso
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.150, -78.110
Scattered thunderstorms developed over parts of eastern North Carolina during the evening of August 22nd as a strong upper level disturbance approached from the west. A couple of these storms became severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed over parts of eastern North Carolina during the evening of August 22nd as a strong upper level disturbance approached from the west. A couple of these storms became severe producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 22, 3:33 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 433 PM EDT THU AUG 22 2013 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA FRIDAY AND PUSH SOUTH OF THE REGION SATURDAY. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 4 PM THU...SHORTWAVE TROUGH EVIDENT ON WV IMAGERY ACROSS CENTRAL NC WHILE MID/HIGH CLOUDS ALONG THE COAST PUSHING EWD. CLEARING ACROSS WRN SECTIONS HAS BROUGHT INCREASING INSTABILITY WITH CONVECTION DEVELOPING ALONG THE PIEDMONT TROUGH AND DIFF HEATING BOUNDARIES. SCT TSTMS TO CONTINUE INTO EARLY EVENING...THEN DISSIPATE WITH LOSS OF HEATING AND SUBSIDENCE AS THE SHORTWAVE MOVES EAST OF THE AREA. MODELS SUGGESTING SCT SHOWERS TO DEVELOP ALONG COASTAL SECTIONS AFTER MIDNIGHT SO MAINTAINED SLT CHC/LOW END CHANCE POPS THERE. COULD SEE PATCHY FOG LATE ESPECIALLY IF SKIES CLEAR SUFFICIENTLY. TEMPS WILL BE MILD WITH LOWS AROUND 70 INLAND TO MID 70S COAST. && .SHORT TERM /FRIDAY/... AS OF 4 PM THU...UPPER TROUGH AND ATTENDANT COLD FRONT APPROACH FROM THE NORTH FRI MORNING WITH THE FRONT PUSHING ACROSS THE REGION THROUGH THE AFTERNOON. SOME SLIGHT DIFFERENCES AMONG THE MODELS WITH THE TIMING OF THE FRONT MOVING INTO THE REGION...THOUGH THE GFS IS STRONGER PUSHING THE FRONT THROUGH BY EVENING WHILE THE ECMWF AND NAM STALL THE FRONT ACROSS SRN SECTIONS UNTIL A STRONGER PUSH LATE FRI NIGHT. MID LEVEL ENERGY WITH FRONTAL FORCING INTO A MOIST/UNSTABLE AIRMASS WILL BRING SCT CONVECTION FRI AFTERNOON. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT HOWEVER SHEAR WILL BE SOMEWHAT LIMITED WITH 0-6KM BULK SHEAR ONLY AROUND 20 KT...SO A WIDESPREAD SEVERE OUTBREAK NOT EXPECTED. LOW LEVEL THICKNESSES AROUND 1410-1420M SUPPORTING HIGHS IN THE MID-UPPER 80S. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... AS OF 300 PM THURSDAY...LATEST MODELS ARE IN GOOD AGREEMENT DURING PERIOD WITH GOOD CONTINUITY WITH PREVIOUS RUNS AND FORECASTS. SHRT WV TROF WILL PUSH SFC FRONT ACROSS AREA FRI NIGHT. AT LEAST SCT COVERAGE OF STRONG THUNDERSTORMS EXPECTED TO ONGOING OVER INLAND SECTIONS FRI EVENING...WITH ACTIVITY SPREADING TO COAST OVERNIGHT. MARGINAL SVR THREAT WILL CONTINUE DURING FRI EVENING WITH WIND GUSTS THE MAIN THREAT. INITIAL WIND SHIFT WITH FRONT WILL BE S OF AREA EARLY SAT MORNING...BUT DRYING WILL BE DELAYED UNTIL DURING DAY SAT WITH CAA AND N-NE WINDS PUSHING S ACROSS AREA DURING DAY. CONTINUED SLGT CHC POPS FOR SRN HALF OF AREA THROUGH EARLY SAT AFTN. STRONG HIGH PRES BUILDING IN FROM THE NORTH WILL BRING COOLER AND DRIER CONDITIONS FOR SAT NIGHT THROUGH MON WITH TEMPS UP TO 10 DEGS BELOW NORMAL. HIGH PRES WILL GRADUALLY MOVE OFFSHORE TUE AND WED WITH TEMPS MODERATING BACK TO NEAR NORMAL...AND SLIGHT CHC POPS RETURNING BY WED AFTN. NEXT SHRT WV AND FRONT WILL APPROACH FROM NW ON THU...WITH CHC POPS FOR SHOWERS AND STORMS DURING AFTN. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... SHORT TERM /THROUGH FRIDAY/... AS OF 2 PM THU...MID LEVEL CLOUDS ACROSS ERN NC PUSHING EAST OF THE TERMINALS...WITH CLEARING TO THE WEST ALLOWING FOR GREATER INSOLATION. BEGINNING TO SEE CONVECTIVE DEVELOPMENT NEAR THE INLAND TROUGH WHICH IS BEGINNING TO PUSH INTO THE COASTAL PLAIN AND EXPECT SCT TSTMS INTO EARLY EVENING. SHOWERS EXPECTED TO DISSIPATE LATE EVENING...THOUGH MAY SEE SHOWERS WITH ISOL TSTMS CONTINUE ALONG THE COAST OVERNIGHT. PATCHY FOG POSSIBLE LATE TONIGHT BRINGING MAINLY MVFR VSBYS THOUGH COULD SEE BRIEF PERIODS OF IFR. A FRONTAL BOUNDARY WILL PUSH SOUTH THROUGH THE REGION FRI WITH A WARM UNSTABLE AIRMASS AHEAD OF THE FRONT AND EXPECT SCATTERED THUNDERSTORMS TO DEVELOP LATE MORNING. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM THURSDAY...PERIOD OF SUB-VFR CONDITIONS LIKELY WITH SCT TSTMS FRI NIGHT AS COLD FRONT MOVES ACROSS AREA. A SMALL RISK FOR SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SRN SECTIONS SATURDAY AS FRONT MOVES TO THE SOUTH. DRIER AND MORE STABLE CONDITIONS ARE EXPECTED FOR SATURDAY NIGHT THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVER THE AREA WITH PREVAILING VFR CONDITIONS LIKELY. && .MARINE... SHORT TERM /THROUGH FRIDAY/... AS OF 4 PM THU...SW WINDS AROUND 5-15 KT PERSIST THROUGH FRI MORNING...THEN A COLD FRONT WILL PUSH INTO THE WATERS THROUGH THE AFTERNOON WITH WINDS SHIFTING TO THE N. INITIALLY...THE SURGE NOT EXPECTED TO BE STRONGER THAN 15 KT WITH THE FRONT. SOME DISAGREEMENT AMONG THE MODELS WHETHER THE FRONT WILL PUSH THROUGH ALL WATERS OR STALL NEAR THE SOUTHERN WATERS LATE IN THE AFTERNOON. SEAS WILL BE AROUND 2-4 FT WITH DOMINANT PERIOD AROUND 10 SEC WITH LINGERING SE SWELL FROM THE REMNANTS OF TC ERIN. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM THURSDAY...MARINERS CAN EXPECT SMALL CRAFT ADVISORY CONDITIONS TO DEVELOP ON SATURDAY AND CONTINUE INTO SUNDAY AS A POST FRONTAL NORTHERLY SURGE DEVELOPS ON THE WATERS. THE LATEST MODELS CONTINUE IN GOOD AGREEMENT DURING PERIOD BUT APPEAR UNDERDONE WITH POST-FRONT CAA SURGE OVER WARM WATER TEMPS. PRE-FRONTAL W-SW WINDS WILL SHIFT TO N-NE FRIDAY NIGHT...WITH STRONGER SURGE OF NE WINDS TO AROUND 20 KT FOLLOWING N TO S ON SAT. CAA WILL CONTINUE SAT NIGHT INTO SUN WITH FREQUENT GUSTS TO 25 KT POSSIBLE...ESPECIALLY OVER OUTER PORTIONS OF CENTRAL AND SRN WATERS. HIGH PRESSURE WILL BUILD OVER AREA SUN NIGHT AND MOVE OFFSHORE MONDAY WITH WINDS DIMINISHING TO 10 KT OR LESS AND VEERING TO E-SE. SW WINDS WILL REDEVELOP MON NIGHT AND TUE AS INLAND TROF BECOMES RE-ESTABLISHED. BLEND OF PREVIOUS FCST AND SWAN USED FOR SEAS FRI NIGHT THROUGH SUN NIGHT AS WW3 UNDERDONE WITH CAA NE SURGE. WW3 USED FOR SEAS DURING PERIOD AFTER CAA ABATES. SEA HEIGHTS WILL REMAIN 2-3 FT THROUGH FRI NIGHT...THEN BUILD TO 4-6 FT WITH NE WIND SURGE LATE SAT THROUGH SUNDAY. SEAS ARE THEN FORECAST TO SUBSIDE BELOW 4 FT MONDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...SK LONG TERM...JBM/JME AVIATION...JBM/SK MARINE...JBM/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 PM EDT THU AUG 22 2013 NCZ029-044>047-079>081-090>094-232000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 350 PM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL PRODUCE LOCALIZED MINOR FLOODING AND STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER ROUND OF SCATTERED THUNDERSTORMS EXPECTED LATE FRIDAY AFTERNOON THROUGH THE EVENING. A FEW OF THE STORMS WILL PRODUCE STRONG WINDS GUSTS...FREQUENT LIGHTNING...AND LOCALIZED MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-232000- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 350 PM EDT THU AUG 22 2013 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED THUNDERSTORMS WILL PRODUCE LOCALIZED MINOR FLOODING AND STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. ANOTHER ROUND OF SCATTERED THUNDERSTORMS EXPECTED LATE FRIDAY AFTERNOON THROUGH THE EVENING. A FEW OF THE STORMS WILL PRODUCE STRONG WINDS GUSTS...FREQUENT LIGHTNING...AND LOCALIZED MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT THU AUG 22 2013
NCZ090>092-222145-
DUPLIN-JONES-LENOIR-
440 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...JONES AND LENOIR
COUNTIES THROUGH 545 PM EDT...
AT 439 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAUTANCUS TO 7 MILES
NORTHWEST OF CALYPSO...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF MOUNT OLIVE TO 8 MILES WEST OF MOUNT OLIVE...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CALYPSO...
BEAUTANCUS...FAISON...ALBERTSON...KORNEGAY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3519 7817 3518 7807 3520 7805 3520 7801
3519 7798 3517 7796 3518 7793 3516 7790
3518 7784 3526 7783 3500 7762 3493 7804
3510 7818
TIME...MOT...LOC 2039Z 314DEG 7KT 3513 7797 3521 7820
JACThe Raleigh/Durham radar (KRAX), 67 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous trees blown down along Rivenbark Town Road northeast of Wallace.
Tree blown down along Pasture branch road west of Chinquapin.
Chinquapin Fire Department reported power lines blown down near Highway 41 and Hanchey Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493162, 493161, 493159, 493160, 493158, 493150, 493155, 493156, 493157, 493152, 493153, 493154.